Wisconsin, 2009

Lightning Strike in Wisconsin, August 25, 2009

August 25, 2009 · NWS MKX · 1 event in 1 county or zone

Scattered thunderstorms along and ahead of a cold front passing through the Wisconsin area resulted in at least one lightning stirke with damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms along and ahead of a cold front passing through the Wisconsin area resulted in at least one lightning stirke with damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 25, 2:48 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 2:48 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 PM CDT TUE AUG 25 2009

.FORECAST FOCUS ON COLD FRONT SAGGING SOUTH AND STALLING OVER
NORTHERN ILLINOIS BY WEDNESDAY...THEN ON CUT OFF LOW AND COLD
TEMPERATURES FOR LATE IN THE WEEKEND.

.SYNOPSIS...AT 20Z...A COLD FRONT WAS LOCATED FROM MARQUETTE
MICHIGAN...SOUTHWEST TO LA CROSSE AND DES MOINES IOWA. THIS FRONT
HAS BEEN RATHER SLOW TO PUSH SOUTHEAST THIS AFTERNOON DUE TO WEAK
CAA BEHIND IT. BAND OF CLOUDINESS GRADUALLY OVERSPREAD SOUTHERN
WISCONSIN TODAY WITH SHOWER AND THUNDERSTORM ACTIVITY CONFINED
MAINLY ALONG AND JUST AHEAD OF THE FRONT. HIGHS REACHED THE LOWER
80S IN THE SOUTHEAST CWA...WHICH WON/T BE SEEN AGAIN FOR AT LEAST
THE NEXT 7 DAYS.

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK EASTWARD SLOWLY INTO
THE CWA AHEAD OF THE COLD FRONT. CONVERGENCE ALONG THIS FRONT IS
NOT THAT IMPRESSIVE AND WILL CONTINUE TO DIMINISH THIS EVENING AS
THE FRONT BEGINS TO WASH OUT. HOWEVER...UPPER LEVEL DIVERGENCE AND
UP TO 500 J/KG OF CAPE ON RUC SOUNDINGS WILL LIKELY KEEP
SHOWERS/THUNDERSTORMS GOING THROUGH THE EVENING HOURS. MODEL QPF
IS NOTHING TO SNEEZE AT WITH NAM/ECMWF SHOWING UP TO 0.80 INCH AND
GFS UP TO 0.25 INCH IN THE EAST. LOCAL MESO MODELS ALSO SHOW A
REGENERATION OF PRECIP OVER THE EAST FOR THE EVENING. SINCE WE ONLY
NEED 0.01 TO VERIFY AS A WET PERIOD...SO WILL BUMP POPS UP TO
LIKELY ACROSS MUCH OF THE AREA FOR MAINLY THIS EVENING...
ESPECIALLY IN THE MKE METRO.

THE WEAK FRONT STALLS OVER NORTHERN OR CENTRAL ILLINOIS WEDNESDAY...
PROVIDING THE FOCUS FOR ROUNDS OF SHOWERS AND THUNDERSTORMS SOUTH.
IN A STRANGE TWIST OF EVENTS...THE NAM IS NOW THE MODEL THAT WANTS
TO SHUNT THINGS WELL SOUTH AND THE GFS/ECMWF ARE THE MODELS THAT
TEND TO BRING SOME CHANCES OF RAIN INTO THE FAR SOUTHERN CWA
WEDNESDAY/WEDNESDAY NIGHT/EARLY THURSDAY. GIVEN THE CURRENT LACK
OF URGENCY FOR THIS FRONT TO PUSH SOUTH LENDS ME TO BELIEVE THE
GFS/ECMWF SOLUTION A BIT MORE. DRY NORTHEASTERLY FLOW WILL LIKELY
ERODE THE NORTHERN EDGE OF RAIN...SO WILL KEEP CHC POPS ALONG THE
ILLINOIS BORDER AND NOT ALLOW THE SLIGHT CHC TO EXIST NORTH I-94
FOR THESE THREE PERIODS.

COULD BE A CHILLY DAY ALONG THE LAKE WEDNESDAY AND THURSDAY WITH
EAST WINDS OFF LOW 50 DEGREE WATER IN THE NEARSHORE AS SHOWN ON
THE SSEC MODIS SEA SURFACE PLOT.

.LONG TERM...FRIDAY THROUGH NEXT TUESDAY.

MODELS CONTINUE TO BE IN GOOD AGREEMENT DEALING WITH A RELATIVELY
STRONG UPPER LOW MOVING INTO THE GREAT LAKES FRIDAY...AND
REMAINING NEARBY FOR THE WEEKEND. THE STATIONARY FRONT TO THE
SOUTH WILL LIKELY KEEP THE BETTER MOISTURE RETURN FROM REACHING US
BEFORE THE NEXT COLD FRONT ARRIVES FRIDAY NIGHT. THIS RESULTS IN A
MEAGER CHANCE FOR RAIN WITH THE FRONT...HOWEVER WRAP AROUND
STRATOCUMULUS AND ISO-SCT SHOWERS WILL LIKELY ACCOMPANY THE
UNSEASONABLY COLD -16C H5 TEMPS SATURDAY AND -18C H5 TEMPS
SUNDAY.

HIGH PRESSURE NEARBY WITH CLEARING SKIES AND ONLY WEAK WAA SUNDAY
NIGHT WILL BRING A COLD NIGHT WITH LOWS IN THE LOW-MID 40S INLAND.

LONG RANGE GUIDANCE BEGINS TO SHOW A RIDGE IN THE PLAINS PUSHING
INTO THE GREAT LAKES IN THE DAY 7-10 RANGE...POSSIBLY BRINGING
MORE SUMMERLIKE TEMPERATURES IN HERE FOR LABOR DAY WEEKEND.

&&

.AVIATION...A COLD FRONT WILL SLOWLY DRIFT ACROSS SOUTHERN WISCONSIN
EARLY THIS EVENING THROUGH LATE TONIGHT. THE FRONT SHOULD EXIT SOUTH
INTO ILLINOIS BY WEDNESDAY MORNING. SCATTERED SHOWERS AND STORMS
WILL TRACK ALONG THE FRONT...WITH THE CHANCE FOR IFR CIGS/VSBY IN
LIGHT PCPN INCREASING DURING THE OVERNIGHT HOURS.  WIDESPREAD MVFR
CIGS/VSBYS POSSIBLE TOWARD 12Z WED IN WAKE OF FRONT BEFORE DRY
NORTHEASTERLY AIR SCATTERS CIGS OUT.

IT IS UNCERTAIN EXACTLY HOW FAR SOUTH OF THE WI/IL BORDER THE FRONT
WILL STALL WED MORNING. SKIES SHOULD SCATTER OUT BY 13Z AT MSN...AND
SOMETIME AROUND 18Z AT ENW IF THE FRONT PUSHES FAR ENOUGH SOUTH.

&&

.MARINE...WEST WINDS WILL EARLY THIS EVENING WITH THE APPROACH OF A
COLD FRONT. THE FRONTAL PASSAGE TONIGHT WILL SWING WINDS AROUND TO
THE NORTH THEN NORTHEAST BY WEDNESDAY MORNING. WINDS AND WAVES
SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA WITH NORTHEAST
FETCH...ALTHOUGH WAVES ARE EXPECTED TO REACH 3 TO 4 FEET BY WED
AFTERNOON AND PERSIST THROUGH WED NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...BORGHOFF
AVIATION/MARINE...CRONCE

CORRECTED TO REMOVE RECORD TEMPERATURE WORDING FOR SUNDAY NIGHT.
MADISON/S RECORD LOW IS 37...NOT MID 40S.
Hazardous weather outlook, Aug 25, 2:41 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 PM CDT TUE AUG 25 2009

WIZ046-047-051-052-056>060-062>072-260915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
341 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT DRIFTING ACROSS SOUTHERN WISCONSIN WILL BE THE FOCUS
FOR SCATTERED THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL STALL JUST SOUTH OF WISCONSIN BY WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN WISCONSIN FROM
TIME TO TIME WEDNESDAY THROUGH FRIDAY...ESPECIALLY ACROSS THE FAR
SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-260915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
341 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE COLD FRONT WILL STALL JUST SOUTH OF WISCONSIN BY WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN WISCONSIN FROM
TIME TO TIME WEDNESDAY THROUGH FRIDAY...ESPECIALLY ACROSS THE FAR
SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHEAST WINDS WILL BUILD WAVES TO NEAR 4 FEET LATE WEDNESDAY
AFTERNOON THROUGH EARLY THURSDAY MORNING.

THE COLD FRONT WILL STALL SOUTH OF WISCONSIN BY WEDNESDAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME WEDNESDAY THROUGH
FRIDAY...ESPECIALLY SOUTH OF PORT WASHINGTON.

MRC

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 25, 3:59 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
459 PM CDT TUE AUG 25 2009

WIZ051-052-058>060-252230-
DODGE-FOND DU LAC-OZAUKEE-SHEBOYGAN-WASHINGTON-
459 PM CDT TUE AUG 25 2009

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH DODGE...WASHINGTON
...AND OZAUKEE COUNTIES...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HARTFORD...MOVING EAST AT 40
MPH.

WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF KEWASKUM BY 510 PM CDT...
  WEST BEND BY 515 PM CDT...
  WEST BEND AIRPORT BY 520 PM CDT...
  NEWBURG BY 525 PM CDT...
  FREDONIA AND SAUKVILLE BY 530 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Aug 25, 4:23 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
523 PM CDT TUE AUG 25 2009

WIZ058>060-065-066-252300-
DODGE-MILWAUKEE-OZAUKEE-WASHINGTON-WAUKESHA-
523 PM CDT TUE AUG 25 2009

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN WASHINGTON
AND OZAUKEE COUNTIES...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT WASHINGTON TO 6
MILES SOUTH OF HARTFORD...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  GRAFTON AND CEDARBURG BY 530 PM CDT...
  MEQUON AND THIENSVILLE BY 540 PM CDT...
  MENOMONEE FALLS AND LANNON BY 545 PM CDT...
  BROWN DEER BY 550 PM CDT...
  RIVER HILLS AND BAYSIDE BY 555 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.

KUHLMAN
Local storm report, Aug 25, 4:49 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT TUE AUG 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     3 SSE THERESA           43.48N 88.43W
08/25/2009  U59 MPH          DODGE              WI   PUBLIC

            SMALL BRANCHES DOWN ALONG HWY 175.

&&

KUHLMAN

The radar

The Milwaukee radar (KMKX), 42 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washington

When
August 25, 5:23 PM CST
Where
Washington County, Richfield
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.250, -88.200

Lightning struck a home's chimney and started a fire in the attic and roof area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194848.